Ask a doctor

Had botox on my masseter approx a year ago. Why is my smile still distorted since the last injections?

Is it possible the botox has caused permanent nerve damage?

Doctor Answers (2)

Botox treatment of masseter muscle

+2
I do this treatment for patients often and have seen that Botox will atrophy and thin the muscle for many months longer in some people than the usual 3-4 mth duration.  In fact, I have seen the benefit last almost a year.  In addition if one side is weaker than the contra lateral muscle you may favor the stronger muscle when you chew and worsen asymmetry.  It is also possible you had baseline asymmetry of the muscles that was just enhanced by evenly placed Botox causing the expected atrophy.

To fix the problem, I would consider either more Botox to the thicker side or filler to the thinner side and treatment with a physician experienced in treating this problem.


Salt Lake City Dermatologic Surgeon
5.0 out of 5 stars 7 reviews

Botox in the Masseter Muscle

+2
I have never seen neurotoxin cause any permanent nerve injury.  Unless the needle punctured a vital nerve or muscle and they do not heal well, then the cause of the asymmetry should likely not be attributed to the neuromodulation treatment.  Do you have before and after photos?  I would suggest seeing your previous practitioner or finding another dermatologist or plastic surgeon who does this treatment frequently.  We see many patients for masseter injections but rarely encounter any problems.  I wish you the best of luck, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
5.0 out of 5 stars 47 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.